Alert archive / Washington / Gale Warnings in 2010

Gale Warning 113, NWS Seattle, WA

May 11, 2010

NWS Seattle, WA issued this gale warning at May 11, 2010, 8:29 PM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 11, 2010, 8:29 PM PDT (03:29 UTC)
Expired
May 12, 2010, 3:00 AM PDT
In force
7 hr
Issued by
NWS Seattle, WA

The text

As transmitted, in the capitals the NWS used until 2016.

934 
WHUS76 KSEW 120329
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
829 PM PDT TUE MAY 11 2010

PZZ131-132-121000-
/O.UPG.KSEW.SC.Y.0473.000000T0000Z-100512T1200Z/
/O.NEW.KSEW.GL.W.0113.100512T0329Z-100512T1000Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
829 PM PDT TUE MAY 11 2010

...GALE WARNING IN EFFECT UNTIL 3 AM PDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 3 AM PDT WEDNESDAY. THE SMALL
CRAFT ADVISORY IS NO LONGER IN EFFECT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
1 follow-up statement
494 
WHUS76 KSEW 121003
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
303 AM PDT WED MAY 12 2010


PZZ131-132-121815-
/O.EXP.KSEW.GL.W.0113.000000T0000Z-100512T1000Z/
/O.NEW.KSEW.SC.Y.0474.100512T1003Z-100513T1000Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
303 AM PDT WED MAY 12 2010

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 AM PDT THURSDAY...
...GALE WARNING HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 3 AM PDT THURSDAY. THE GALE
WARNING IS NO LONGER IN EFFECT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at May 11, 3:00 PM PDT, 5 hours 29 minutes earlier.

Area forecast discussion, May 11, 3:00 PM PDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
300 PM PDT TUE MAY 11 2010...CORRECTED

.SYNOPSIS...A RIDGE OF HIGH PRESSURE WILL REMAIN OVER WESTERN
WASHINGTON THROUGH THURSDAY WITH WARMING TEMPERATURES. A WEAK UPPER
TROUGH WILL MOVE ACROSS THE PACIFIC NORTHWEST ON FRIDAY WHICH MAY
TRIGGER A FEW SHOWERS OR THUNDERSTORMS OVER THE CASCADES DURING THE
AFTERNOON AND EVENING HOURS. HIGH PRESSURE REBUILDS ON SATURDAY THEN
A TROUGH APPROACHES THE AREA SUNDAY WITH INCREASING MOISTURE. COOLER
MARINE AIR WILL FILTER INTO WESTERN WASHINGTON EARLY NEXT WEEK AS A
TOUGH MOVES ACROSS BRINGING SHOWERS TO THE AREA.

&&

.SHORT TERM...STRATUS HAS CLEARED OUT FROM THE CENTRAL SOUND
NORTHWARD BUT STILL HANGING IN TOUGH ALONG THE WA COAST AND SW
INTERIOR. ONSHORE GRADIENTS ARE INCREASING THIS AFTERNOON AND
RUNNING WELL AHEAD OF MODEL FORECAST GRADIENTS. STRATUS MAY NOT
COMPLETELY SCATTER OUT OF THE SW INTERIOR AND COAST...AND POSSIBLY
FILL IN ACROSS MUCH OF THE REST OF THE INTERIOR. WILL BEEF UP CLOUD
COVER FOR TONIGHT AND WEDNESDAY MORNING IGNORING THE DRY NAM.

UPPER LEVEL HIGH PRES WILL MOVE ACROSS THE PAC NW TONIGHT AND
WEDNESDAY. LOW LEVEL ONSHORE FLOW PERSISTS THROUGH THE DAY BUT
BECOMES WLY WHICH SHOULD ALLOW STRATUS TO BURN OFF ACROSS MUCH OF
THE INTERIOR. THE COAST...STRAIT...AND MAYBE SW INTERIOR MAY HOLD
ONTO CLOUDS INTO PART OF THE AFTERNOON. THE CENTRAL SOUND NWD WILL
PROBABLY SEE MOSTLY SUNNY CONDITIONS DURING THE AFTERNOON. WITH 500
MB HEIGHTS RISING...HIGH TEMPS SHOULD REACH INTO THE MID 60S. THE
COAST WILL STAY COOLER WITH THE WLY ONSHORE FLOW.

HIGH PRESSURE CONTINUES INTO THURSDAY WITH MODELS SHOWING MUCH
WEAKER NW ONSHORE FLOW BECOMING MORE NLY LATE IN THE DAY. MOS
GUIDANCE IS GOING LOW 70S FROM AROUND EVERETT TO THE S AND E. THE
SKIES SHOULD BE MOSTLY SUNNY WITH LITTLE MARINE INFLUENCE.

MODELS REMAIN INCONSISTENT ON THE STRENGTH OF AN UPPER TROUGH THAT
MAY BRUSH ACROSS THE AREA ON FRIDAY. THE 12Z GFS HAS TRENDED TOWARD
A MORE SPLIT WLY FLOW PATTERN WITH THE ECMWF STICKING WITH MORE OF A
WEAK UPPER TROUGH MOVING BY. EITHER SOLUTION HAS LITTLE IMPACT
OVERALL WITH THE SYSTEM SO WEAK AND LITTLE OR NO SURFACE REFLECTION.
THE QPF MODELS SHOW ALONG THE CASCADES IS LIKELY DUE TO DIURNAL
INSTABILITY WITH SLIGHT COOLING ALOFT. WILL KEEP THE CHANCE OF
AFTERNOON AND EVENING MOUNTAIN SHOWERS. WILL HOLD OFF FOR A COUPLE
MORE MODELS RUNS BEFORE DECIDING ON THUNDERSTORMS. PREVIOUS GFS RUNS
WERE MUCH MORE UNSTABLE THAN THE LATEST 12Z RUN SO THERE IS TOO MUCH
UNCERTAINTY AT THIS TIME.

.LONG TERM...HIGH PRES TEMPORARILY REBUILDS ON SATURDAY WITH LIGHT
SURFACE FLOW OVER THE AREA. HIGH TEMPS SHOULD REMAIN WARM...INTO THE
70S FOR MUCH OF THE AREA. THE FORECAST GETS TRICKY ON SUNDAY AS AN
APPROACHING TROUGH BECOMES MORE N/S ORIENTED WITH SLY FLOW
DEVELOPING OVER WRN WA. IF A SLY STRATUS SURGE MOVES UP THE OREGON
COAST IT COULD BE DELAYED UNTIL SUNDAY AFTERNOON OR EVENING
DEPENDING ON HOW QUICKLY THE UPPER TROUGH MOVES INLAND. SLY FLOW AND
INCREASING INSTABILITY COULD ALSO TRIGGER SHOWERS AND THUNDERSTORMS
ALONG THE CASCADES. DECIDED TO INDICATE A PARTIAL AFTERNOON PUSH
KEEPING TEMPS ALONG THE COAST AND SW INTERIOR IN THE 60S...BUT 70S
FURTHER INLAND AND POSSIBLY THE WARMEST DAY. A FULL PUSH SHOULD BE
UNDERWAY SUNDAY NIGHT WITH CLOUDS AND SHOWERS SPREADING IN AS THE
TROUGH MOVES INLAND. THE COOL AND SHOWERY PATTERN PERSISTS INTO
TUESDAY AS A LARGE SCALE TROUGH HOLDS OVER THE AREA.  MERCER

&&

.AVIATION...AN UPPER LEVEL RIDGE WILL BUILD OVER THE PAC NW THROUGH
WED GENERATING N-NW FLOW ALOFT.  THE FLOW AT THE SURFACE WILL REMAIN
ONSHORE THROUGH THE PERIOD...STRONGEST DURING THIS AND TOMORROW
EVENING.  THE CLOUD COVER HAS BEEN MORE STUBBORN OVER A LARGE PART
OF THE AREA WHICH WILL IMPACT THE REGION THROUGH THE NIGHT.  AREAS
WITHOUT THIS HIGHER SC DECK WILL LIKELY GENERATE A LOWER LEVEL
(1000-1500 FT MSL) CLOUD LAYER.  UNDER THE CURRENT CLOUD SHIELD
WHICH WILL CONTINUE TO BREAK UP A BIT...THERE WILL LIKELY BE SOME
CLOUDS AT A FEW LEVELS AOB 3000 FT MSL BY SUN-UP.

KSEA...SCT CLOUDS THIS EVENING.  LOW CLOUDS (1000-1500 FT) EXPECTED
TO REDEVELOP AROUND DAWN WEDNESDAY AND WILL SLOWLY LIFT AND BREAK UP
LATE WED MORNING.  WIND WILL CONTINUE TO HAVE A SOUTHERLY COMPONENT
INTO THE EVENING...POSSIBLY COMING AROUND TO 250 DEG AT MOST FOR A
TIME. THEN SLY FOR THE REST OF THE NIGHT INTO EARLY WED MORNING.
CERNIGLIA

&&

.MARINE...SURFACE HIGH PRES WILL REMAIN OVER THE OFFSHORE WATERS
THROUGH THE WEEK WITH LOWER PRES OVER INLAND AREAS EAST OF THE
CASCADES.  THE PRES GRADIENTS WILL BE THE STRONGEST THIS EVENING AND
WED EVENING WITH SMALL CRAFT WINDS DOW THE STRAIT OF JUAN DE FUCA.
THE GRADIENT WILL BECOME WEAKER THU INTO SAT.  CERNIGLIA
&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...NONE.
PZ...SMALL CRAFT ADVISORY CENTRAL AND EASTERN STRAIT OF JUAN DE FUCA.

WWW.WEATHER.GOV/SEATTLE

FOR AN ILLUSTRATED VERSION OF THE FORECAST DISCUSSION PLEASE SEE
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML (ALL LOWERCASE).

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 3:03 AM PDTSmall Craft AdvisorySEW24 hr

Nearby

Gale Warnings in Washington, 2010Every gale warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.